Blueish woman with chocolaty blood highlights rare risk of common anesthetic


Colorful complication —

It’s a rare but unpredictable complication from several common medicines.


Collage of two photos: one of a discolored hand and the other of a set of hypodermic needles.

Enlarge/The patient had blueish fingernails and dark brown blood.

A 25-year-old woman showed up at an emergency room in Providence, Rhode Island, with fatigue, shortness of breath, and—most concerning—an obvious blueish hue.

The skin discoloration suggested that her body wasn’t getting enough oxygen. When doctors drew some of her blood, it appeared as a dark, chocolate-brown color rather than the usual vibrant red.

The doctors figured out what had happened after the woman noted that she had had a toothache the night before—and had used a common over-the-counter anesthetic to ease her pain.

It turns out the woman was suffering from an unpredictable condition calledmethemoglobinemia, which can be brought on by certain drugs or, in some cases, can be inherited. In this case, the culprit was benzocaine in a topical treatment she used to relieve her toothache. Benzocaine is commonly used as a local anesthetic in other over-the-counter products for things like minor cuts and poison ivy.

Generally, methemoglobinemia is a blood condition in which the oxygen-carrying protein in red blood cells—hemoglobin—is chemically altered so that it doesn’t release oxygen to the body’s tissues as usual. Specifically, the four iron atoms in hemoglobin are oxidized from their normal ferrous state (Fe2+) to a ferric form (Fe3+), making methemoglobin, which is essentially useless as an oxygen carrier.

Typical levels of methemoglobin in the blood range from 0% to 2%. Symptoms start appearing when the level rises to 10% to 20%, and a level above 70% can be deadly. Lab tests showed that the Rhode Island woman’s percentage of methemoglobin was 44%.

Blue cure

Though it’s rare, methemoglobinemia is worth noting since it can be brought on by common medications, and susceptible people likely have no hint that they’re at risk until the condition occurs. It can obviously also be life-threatening if not treated. The first-line treatment for the condition is a drug called methylene blue, which can spur the enzymatic reduction of the iron back to its normal state.

The woman in this case made a full recovery after intravenous treatment of methylene blue, her doctors reported in The New England Journal of Medicine.

They note that the condition “can occur after exposure to a number of medications” but that it seems to happen “through metabolic pathways that appear to vary from person to person, which may account for the unpredictability of this complication.”

A list of some of the oxidizing medications that can cause methemoglobinemiacan be found here(Table 1).

Last year, the Food and Drug Administration warned thatover-the-counter drugs containing benzocaine should not be used to treat infants or kidsyounger than two years old for this very reason.

The agency estimates that more than 400 cases of benzocaine-associated methemoglobinemia have been reported to the FDA or published in medical literature since 1971.

The New England Journal of Medicine, 2019.  DOI:10.1056/NEJMicm1816026 (About DOIs).

Read More

LEAVE A REPLY

Please enter your comment!
Please enter your name here